Alert archive / Arkansas / Flash Flood Warnings in 2024

Flash Flood Warning 4, NWS Memphis, TN

May 9, 2024Crittenden County, Arkansas; Shelby County, Tennessee

NWS Memphis, TN issued this flash flood warning at May 9, 2024, 2:12 AM CDT for Crittenden County, Arkansas; Shelby County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2024, 2:12 AM CDT (07:12 UTC)
Expired
May 9, 2024, 5:15 AM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Crittenden County, AR, Shelby County, TN

The radar

The Memphis radar (KNQA), 23 km from the middle of the area, began a volume at 07:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 7.2 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2024-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3301 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2024-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3301 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
746 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
2.9
Supercell composite
13.7

Open this sounding in Storm Lab

The text

As transmitted.

827 
WGUS54 KMEG 090712
FFWMEG
ARC035-TNC157-091015-
/O.NEW.KMEG.FF.W.0004.240509T0712Z-240509T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
212 AM CDT Thu May 9 2024

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  East Central Crittenden County in eastern Arkansas...
  Shelby County in Tennessee...

* Until 515 AM CDT.

* At 212 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Bartlett, Collierville, Germantown, West Memphis, Marion, 
  Millington, Cordova, Meeman Shelby Forest State Park, T O Fuller 
  State Park, Memphis, Lakeland, Arlington, Crawfordsville, 
  Edmondson, Sunset, Jericho, Frayser, Midtown Memphis, Downtown 
  Memphis and Southeast Memphis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3513 9032 3524 9032 3531 9014 3535 9001
      3537 8989 3539 8976 3537 8964 3500 8964
      3500 9031 3502 9032

FLASH FLOOD...RADAR INDICATED

$$

SJM
2 follow-up statements
604 
WGUS74 KMEG 090857
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
357 AM CDT Thu May 9 2024

ARC035-TNC157-091015-
/O.CON.KMEG.FF.W.0004.000000T0000Z-240509T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Crittenden AR-Shelby TN-
357 AM CDT Thu May 9 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 AM CDT EARLY THIS 
MORNING FOR EAST CENTRAL CRITTENDEN AND SHELBY COUNTIES...

At 357 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1 and 2 inches of rain have 
fallen. Additional rainfall amounts of 1 to 2 inches are possible in 
the warned area. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Bartlett, Collierville, Germantown, West Memphis, Marion, 
  Millington, Cordova, Meeman Shelby Forest State Park, T O Fuller 
  State Park, Memphis, Lakeland, Arlington, Crawfordsville, 
  Edmondson, Sunset, Jericho, Frayser, Midtown Memphis, Downtown 
  Memphis and Southeast Memphis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3513 9032 3524 9032 3531 9014 3535 9001
      3537 8989 3539 8976 3537 8964 3500 8964
      3500 9031 3502 9032

FLASH FLOOD...RADAR INDICATED

$$

SJM
051 
WGUS74 KMEG 091007
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
507 AM CDT Thu May 9 2024

ARC035-TNC157-091017-
/O.EXP.KMEG.FF.W.0004.000000T0000Z-240509T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Crittenden AR-Shelby TN-
507 AM CDT Thu May 9 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 515 AM CDT EARLY THIS MORNING 
FOR EAST CENTRAL CRITTENDEN AND SHELBY COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 3513 9032 3524 9032 3531 9014 3535 9001
      3537 8989 3539 8976 3537 8964 3500 8964
      3500 9031 3502 9032

$$

SJM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 8, 11:40 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, May 8, 11:40 PM CDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1140 PM CDT Wed May 8 2024

...New AVIATION...

.SYNOPSIS...
Issued at 247 PM CDT Wed May 8 2024

Showers and thunderstorms will increase and intensify tonight under
a Moderate Risk for severe weather. Destructive winds, very large
hail, tornadoes, and heavy rainfall are all possible. The main line
window of severe weather is from 7 PM tonight to 6 AM tomorrow
morning. After the line exits the region, most of the region will
see dry conditions. North Mississippi may see a shower or
thunderstorm tomorrow afternoon associated with a upper level
disturbance, but a beautiful and dry weekend is in store. Our next
chance of widespread showers and thunderstorms will come early next
week.

&&

.DISCUSSION...
(This evening through next Tuesday)
Issued at 247 PM CDT Wed May 8 2024

Convection has started to fire up across West Tennessee as of 2 PM.
Pinched in the warm sector of two boundaries is the Mid-South
which has allowed convection to initiate. Showers and
thunderstorms will become more widespread and increase in
intensity this evening ahead of a strong cold front.

Strong upper level divergence with a primed environment will allow
convection to intensify later tonight. Mesoanalysis from the RAP
shows plentiful CAPE values 3000-4000 J/kg, lapse rates around 7
C/km that will continue to steepen, 40-50 kts of effective shear,
and curvature to hodographs. The threats for tonight's severe weather
threat include destructive winds of 80+mph, quick spin up tornadoes
that could be strong, and significant hail of 2" or greater. Most
likely timing for the main line arrival is as early as 6 PM in
northeast Arkansas, the Missouri Bootheel, and northwest Tennessee.
The main severe weather window for the entire Mid-South is 7 PM to 6
AM Thursday. Once the sun sets, the LLJ will begin to intensify and
quickly push the line on a south/southeast track across northwest
Alabama and northern Mississippi. A Flood Watch is in effect for the
northeast corner of our CWA in West Tennessee (Benton, Carroll,
Weakley, and Henry counties) as this area has higher probabilities
(40-50%) of receiving 2 or more inches of rain tonight. Elsewhere,
generally 1.5-2" is forecast through tomorrow morning. Locally
higher amounts are possible in any intense updrafts.

As storms have begun to fire up as mentioned above, be sure to
secure loose outdoor items, prepare for power outages, and have your
safe place ready to shelter in when a warning is issued. It is not
safe to be in a manufactured home this evening. Please reach out to
friends, family, neighbors, or local city/county officials to locate
your nearest storm shelter or stay with a friend for a safe space.

The line of storms should clear the area by 7 AM at the latest
Thursday morning. Another upper level disturbance from the Gulf
Region may bring some showers and thunderstorms Thursday afternoon
and evening, mainly along and south of Interstate 40. Some
thunderstorms may be strong to severe. On the brighter side, the
weekend looks beautiful with dry and seasonable temperatures in the
70s. Temperatures and dewpoints will be on a slow rise as return
flow settles in ahead of our next system. Widespread showers and
thunderstorms will return Monday afternoon into Tuesday. Currently,
no severe weather is anticipated with this system.

DNM

&&

.AVIATION...
(06Z TAFS)
Issued at 1137 PM CDT Wed May 8 2024

A line of strong to severe thunderstorms is still expected to
sweep across all TAF sites tonight. Prevailing wind will remain
southerly around 10kt. Thunderstorm winds may be significantly
higher, around 25kt with gusts to 35 kts. VFR conditions return
tomorrow with west to northwest wind 5-10kts.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...Flood Watch until 7 AM CDT Thursday for TNZ003-004-021-022.

&&

PUBLIC FORECAST...DNM
AVIATION...JDS

In the hours before

Local storm report, May 9, 12:40 AM CDT, 1 hour 32 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
1240 AM CDT Thu May 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     Tstm Wnd Dmg     Caruthersville          36.18N 89.67W
05/08/2024                   Pemiscot           MO   Law Enforcement

            Trees and power lines down across
            Caruthersville.

&&

MJ
Local storm report, May 9, 12:57 AM CDT, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
1257 AM CDT Thu May 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 AM     Tstm Wnd Dmg     Sharon                  36.23N 88.83W
05/09/2024                   Weakley            TN   Fire Dept/Rescue

            Trees down in Sharon.

&&

MJ
Local storm report, May 9, 12:58 AM CDT, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
1258 AM CDT Thu May 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 AM     Tstm Wnd Gst     2 NE Millington         35.35N 89.87W
05/09/2024  M59 MPH          Shelby             TN   AWOS

            AWOS station KNQA Millington.

&&

MJ
Local storm report, May 9, 1:00 AM CDT, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
100 AM CDT Thu May 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     Tstm Wnd Dmg     Martin                  36.35N 88.85W
05/09/2024                   Weakley            TN   Emergency Mngr

            Tree down on Highway 431.

&&

MJ
Special weather statement, May 9, 1:46 AM CDT, 26 minutes before
Special Weather Statement
National Weather Service Memphis TN
146 AM CDT Thu May 9 2024

TNZ053-089-090-090730-
Hardeman TN-Fayette TN-Chester TN-
146 AM CDT Thu May 9 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN FAYETTE...HARDEMAN
AND SOUTHWESTERN CHESTER COUNTIES THROUGH 230 AM CDT...

At 146 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Whiteville to near Slayden. Movement was
east at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bolivar, Whiteville, Silerton, Lagrange, Middleton, Toone, Grand
Junction, Hornsby, La Grange, Hickory Valley, Saulsbury, Rogers
Springs, Pine Top, Lisbon, Middleburg, Lacy, Hebron, Pattersonville,
Van Buren, and Forty Five.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 300 AM CDT for west
Tennessee.

&&

LAT...LON 3500 8891 3500 8939 3536 8919 3536 8872
TIME...MOT...LOC 0646Z 267DEG 31KT 3532 8919 3502 8939

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CJC
Local storm report, May 9, 1:58 AM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
158 AM CDT Thu May 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 AM     Tstm Wnd Dmg     Martin                  36.34N 88.85W
05/09/2024                   Weakley            TN   Fire Dept/Rescue

            Large tree and powerlines down in Fonville
            Street. Large tree blocking Jackson Street.

&&

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 8:57 PM CDTSpecial Weather StatementMEGClay33 min
May 8, 10:34 PM CDTSevere Thunderstorm WarningMEGClay, Greene41 min
May 8, 11:44 PM CDTSpecial Weather StatementMEGCross31 min
May 8, 11:49 PM CDTSevere Thunderstorm Warning Considerable damage threatMEGCrittenden, Cross, St. Francis41 min
May 8, 11:49 PM CDTSevere Thunderstorm WarningMEGClay, Craighead, Greene23 min
May 9, 12:15 AM CDTSevere Thunderstorm Warning Considerable damage threatMEGCrittenden, Cross, Mississippi, Poinsett, St. Francis45 min
May 9, 12:19 AM CDTSevere Thunderstorm WarningMEGCraighead, Mississippi, Poinsett41 min
May 9, 12:29 AM CDTSevere Thunderstorm WarningMEGCrittenden, Cross, St. Francis46 min
May 9, 12:29 AM CDTSevere Thunderstorm WarningMEGMississippi46 min
May 9, 12:46 AM CDTAreal Flood AdvisoryMEGCrittenden3 hr
May 9, 12:46 AM CDTSevere Thunderstorm WarningMEGCrittenden, Mississippi44 min
May 9, 3:08 AM CDTSpecial Weather StatementMEGSt. Francis37 min
May 9, 3:13 AM CDTSevere Thunderstorm WarningMEGCrittenden, Lee, St. Francis47 min
May 9, 3:26 AM CDTAreal Flood AdvisoryMEGCrittenden, Cross, St. Francis18 min
May 9, 3:43 AM CDTFlash Flood WarningMEGCrittenden, Cross, St. Francis3 hr
May 9, 3:44 AM CDTSevere Thunderstorm WarningMEGCrittenden, St. Francis46 min
May 9, 3:58 AM CDTSpecial Weather StatementMEGLee32 min
May 9, 11:43 AM CDTRiver Flood AdvisoryMEGMississippi10 days
May 9, 11:44 AM CDTRiver Flood AdvisoryMEGMississippi12 days
May 8, 11:53 PM CDTSevere Thunderstorm WarningMEGLake, Obion, Weakley52 min
May 9, 12:30 AM CDTSevere Thunderstorm WarningMEGHenry, Obion, Weakley30 min
May 9, 12:37 AM CDTSevere Thunderstorm WarningMEGHaywood, Lauderdale, Madison, Tipton38 min
May 9, 12:54 AM CDTSevere Thunderstorm WarningMEGBenton, Carroll, Gibson, Henry, Weakley51 min
May 9, 12:55 AM CDTSevere Thunderstorm WarningMEGHenry15 min
May 9, 1:06 AM CDTSevere Thunderstorm Warning Considerable damage threatMEGCrockett, Fayette, Hardeman, Haywood, Lauderdale, Shelby and 1 more39 min
May 9, 1:26 AM CDTSevere Thunderstorm WarningMEGBenton, Carroll, Decatur, Henderson, Madison49 min
May 9, 1:46 AM CDTSpecial Weather StatementMEGHardeman44 min
May 9, 2:25 AM CDTSpecial Weather StatementMEGChester, Decatur, Hardin, McNairy35 min
May 9, 4:24 AM CDTSpecial Weather StatementMEGFayette36 min
May 9, 4:40 AM CDTSevere Thunderstorm WarningMEGFayette, Shelby50 min

Nearby

Flash Flood Warnings in Arkansas, 2024Flash Flood Warnings in Tennessee, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.